$$ \newcommand{\norm}[1]{\left\|#1\right\|} \newcommand{\paren}[1]{\left(#1\right)} \newcommand{\abs}[1]{\left\lvert#1\right\rvert} \newcommand{\set}[1]{\left\{#1\right\}} \newcommand{\ang}[1]{\left\langle#1\right\rangle} \newcommand{\C}{\mathbb{C}} \newcommand{\R}{\mathbb{R}} \newcommand{\Q}{\mathbb{Q}} \newcommand{\Z}{\mathbb{Z}} \newcommand{\N}{\mathbb{N}} \newcommand{\F}{\mathbb{F}} \newcommand{\intr}{{\large\circ}} $$

Ian Charlesworth

NSF Postdoctoral Scholar

UC Berkeley Department of Mathematics

Office: Evans Hall 851

Email: ilc@math.berkeley.edu

I have been a postdoc with the Department of Mathematics at the University of California, Berkeley since 2018. Prior to that I held the position of S.E. Warschawski Visiting Assistant Professor at the University of California, San Diego from 2017-2018. My Ph.D. studies took place from 2012-2017 at the University of California, Los Angeles under the supervision of Professor Dimitri Shlyakhtenko; my thesis was titled 'On bi-free probability and free entropy.' I was an undergraduate at the University of Waterloo in Waterloo, Ontario, Canada studying Pure Mathematics and Computer Science.

My research interests lie mostly in the field of free probability and non-commutative probability theory; the field attempts to apply probabilistic techniques to operator algebras, drawing useful analogues from well-known results in probability. I have also dabbled in the study of subfactors and quantum symmetries. In the distant past I have attacked problems in database query optimization.

I will sign messages I send upon request, via GPG; my public key is available here.

Recent Publications & Preprints

  • Matrix models for ε-free independence, with B. Collins; arXiv:1910.04343 (2019).

    We investigate tensor products of random matrices, and show that independence of entries leads asymptotically to ε-free independence, a mixture of classical and free independence studied by Młotkowsi and by Speicher and Wysoczański. The particular ε arising is prescribed by the tensor product structure chosen, and conversely, we show that with suitable choices an arbitrary ε may be realized in this way. As a result we obtain a new proof that $\mathcal{R}^\omega$-embeddability is preserved under graph products of von Neumann algebras, along with an explicit recipe for constructing matrix models.

  • Analogues of Entropy in Bi-Free Probability Theory: Microstates, with P. Skoufranis; arXiv:1902.03874 (2019).

    In this paper, we extend the notion of microstate free entropy to the bi-free setting. In particular, using the bi-free analogue of random matrices, microstate bi-free entropy is defined. Properties essential to an entropy theory are developed, such as the behaviour of the entropy when transformations on the left variables or on the right variables are performed. In addition, the microstate bi-free entropy is demonstrated to be additive over bi-free collections and is computed for all bi-free central limit distributions.

  • Analogues of Entropy in Bi-Free Probability Theory: Non-Microstate, with P. Skoufranis; arXiv:1902.03873 (2019).

    In this paper, we extend the notion of non-microstate free entropy to the bi-free setting. Using a diagrammatic approach involving bi-non-crossing diagrams, bi-free difference quotients are constructed as analogues of the free partial derivations. Adjoints of bi-free difference quotients are discussed and used to define bi-free conjugate variables. Notions of bi-free Fisher information and non-microstate entropy are defined and properties of free entropy are extended to the bi-free setting.

  • Free Stein irregularity and dimension, with B. Nelson; arXiv:1902.02379 (2019).

    We introduce a free probabilistic quantity called free Stein irregularity, which is defined in terms of free Stein discrepancies. It turns out that this quantity is related via a simple formula to the Murray--von Neumann dimension of the closure of the domain of the adjoint of the non-commutative Jacobian associated to Voiculescu's free difference quotients. We call this dimension the free Stein dimension, and show that it is a $*$-algebra invariant. We relate these quantities to the free Fisher information, the non-microstates free entropy, and the non-microstates free entropy dimension. In the one-variable case, we show that the free Stein dimension agrees with the free entropy dimension, and in the multivariable case compute it in a number of examples.

  • Simultaneous upper triangular forms for commuting operators in a finite von Neumann algebra, with K. Dykema, F. Sukochev, and D. Zanin; Canad. J. Math. (2019).[arXiv]

    The joint Brown measure and joint Haagerup--Schultz projections for tuples of commuting operators in a von Neumann algebra equipped with a faithful tracial state are investigated, and several natural properties are proved for these. It is shown that the support of the joint Brown measure is contained in the Taylor joint spectrum of the tuple, and also in the ostensibly smaller left Harte spectrum. A simultaneous upper triangularization result for finite commuting tuples is proved and the joint Brown measure and joint Haagerup--Schultz projections are shown to be have well under the Arens multivariate holomorphic functional calculus of such a commuting tuple.

  • An alternating moment condition for bi-freeness; Adv. Math. 346 (2019), 546-568.[arXiv]

    In this note we demonstrate an equivalent condition for bi-freeness, inspired by the well-known "vanishing of alternating centred moments" condition from free probability. We show that all products satisfying a centred condition on maximal monochromatic \chi-intervals have vanishing moments if and only if the family of pairs of faces they come from is bi-free, and show that similar characterisations hold for the amalgamated and conditional settings. In addition, we construct a bi-free unitary Brownian motion and show that conjugation by this process asymptotically creates bi-freeness; these considerations lead to another characterisation of bi-free independence.

  • Free entropy dimension and regularity of non-commutative polynomials, with D. Shlyakhtenko; J. Funct. Anal. 271 (2016), no. 8, 2274-2292.[arXiv]

    We show that the spectral measure of any non-constant non-commutative polynomial evaluated at a non-commutative \(n\)-tuple cannot have atoms if the free entropy dimension of that \(n\)-tuple is \(n\) (see also work of Mai, Speicher, and Weber). Under stronger assumptions on the \(n\)-tuple, we prove that the spectral measure of any non-constant non-commutative polynomial function is not singular, and measures of intervals surrounding any point may not decay slower than polynomially as a function of the interval's length.

  • Combinatorics of bi-freeness with amalgamation, with B. Nelson and P. Skoufranis; Comm. Math. Phys. 338 (2015), no. 2, 801-847.[arXiv]

    In this paper, we develop the theory of bi-freeness in an amalgamated setting. We construct the operator-valued bi-free cumulant functions, and show that the vanishing of mixed cumulants is necessary and sufficient for bi-free independence with amalgamation. Further, we develop a multiplicative convolution for operator-valued random variables and explore ways to construct bi-free pairs of $B$-faces.

Recorded Presentations

  • Asymptotic ε-independence. A presentation recorded at the Banff International Research Station in October 2019 during the workshop Classification Problems in von Neumann Algebras.

    I will discuss ε-independence, which is an interpolation of classical and free independence originally studied by Młotkowski and later by Speicher and Wysoczanski. To be ε-independent, a family of algebras in particular must satisfy pairwise classical or free independence relations prescribed by a $\{0, 1\}$-matrix ε, as well as more complicated higher order relations. I will discuss how matrix models for this independence may be constructed in a suitably-chosen tensor product of matrix algebras. This is joint work with Benoît Collins.

  • Free Stein Information. A presentation recorded at the Fields Institute in February 2019 during the Southern Ontario Operator Algebras Seminar.

    I will speak on recent joint work with Brent Nelson, where we introduce a free probabilistic regularity quantity we call the free Stein information. The free Stein information measures in a certain sense how close a system of variables is to admitting conjugate variables in the sense of Voiculescu. I will discuss some properties of the free Stein information and how it relates to other common regularity conditions.

  • An alternating moment condition and liberation for bi-freeness. A presentation recorded at the Banff International Research Station in December 2016 during the workshop Analytic Versus Combinatorial in Free Probability.

    Bi-free probability is a generalization of free probability to study pairs of left and right faces in a non-commutative probability space. In this talk, I will demonstrate a characterization of bi-free independence inspired by the "vanishing of alternating centred moments" condition from free probability. I will also show how these ideas can be used to introduce a bi-free unitary Brownian motion and a liberation process which asymptotically creates bi-free independence.